Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 99, NWS Atlanta, GA

June 20, 2023Gwinnett County, Walton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jun 20, 2023, 9:00 PM EDT for Gwinnett County, Walton County, Georgia. It was in force for 92 min.

The area

The outline as issued.

The facts

Issued
Jun 20, 2023, 9:00 PM EDT (01:00 UTC)
Expired
Jun 20, 2023, 10:32 PM EDT
In force
92 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Gwinnett County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 87 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alcovy River at New Hope Road near Grayson (ALCG1).

Action stage
7 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02208150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

757 
WGUS42 KFFC 210100
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
900 PM EDT Tue Jun 20 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Alcovy River at New Hope Road near Grayson affecting Walton and 
  Gwinnett Counties.

For the Alcovy River Basin...including Covington, Oxford, 
Lawrenceville, Lawrenceville, Grayson, Covington, Alcovy River above 
Covington, Alcovy River below Covington, Mansfield...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC135-297-211115-
/O.NEW.KFFC.FL.W.0099.230621T0100Z-230621T1105Z/
/ALCG1.1.ER.230621T0006Z.230621T0300Z.230621T0504Z.UU/
900 PM EDT Tue Jun 20 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO TOMORROW MORNING...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River at New Hope Road near Grayson.

* WHEN...From this evening to tomorrow morning.

* IMPACTS...At 10 feet, Minor flooding continues to expand further 
  into the woodlands upstream and downstream from the river gauge at 
  New Hope Road.

* ADDITIONAL DETAILS...
  - At 8:31 PM EDT Tuesday the stage was 9.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:31 PM EDT Tuesday was 9.2 feet.
  - Forecast...The river is expected to rise to a crest of 9.6
    feet late this evening. It will then fall below flood stage
    just after midnight tonight.
  - Flood stage is 9 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3391 8394 3394 8392 3396 8388 3383 8374
      3379 8379


$$
1 follow-up statement
117 
WGUS82 KFFC 210232
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1032 PM EDT Tue Jun 20 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Alcovy River at New Hope Road near Grayson affecting Gwinnett and 
  Walton Counties.

GAC135-297-210345-
/O.CAN.KFFC.FL.W.0099.000000T0000Z-230621T0232Z/
/ALCG1.1.ER.230621T0006Z.230621T0300Z.230621T0504Z.UU/
1032 PM EDT Tue Jun 20 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Alcovy River at New Hope Road near Grayson.

* ADDITIONAL DETAILS...
  - At 10:16 PM EDT Tuesday the stage was 8.8 feet and falling.
  - Forecast...The river is expected to continue to fall to
    through tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3391 8394 3394 8392 3396 8388 3383 8374
      3379 8379


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jun 20, 7:47 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 20, 7:47 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
747 PM EDT Tue Jun 20 2023

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 250 PM EDT Tue Jun 20 2023

The latest satellite data still shows a nearly stationary low
pressure center spinning over central TN. Low clouds this morning
have gradually given way to a CU field across much of the CWA and a
few thunderstorms are already starting to pop up across the NE
Georgia mountains where the cold front begins to occlude. This setup
will likely lead to another afternoon of showers and
thunderstorms for a better part of the CWA though the primary
focus for storms and heavy rain will likely include the metro area
and north.

While severe weather isn't the primary threat, given surfaced base
CAPE values at around 1500 J/KG there is plenty of energy for storms
to get up and get going. A lack of any substantial shear and modest
lapse rates all the way through the column will likely prevent a
vast majority of this afternoon's storms from reaching our critical
warning thresholds. This morning's sounding does have PW values at
nearly 1.6" which exceeds the climatological 75% and with rainfall
totals potentially exceeding two inches for some areas in the next
24 hours; our primary threat will be flooding. A flood watch will go
into effect tomorrow morning for areas of north eastern GA where
rainfall totals are forecast to exceed 4" over the next 36 hours.

Temps will be near average over the course of the short term, with
highs in the low to mid 80s and lows in the mid 60s. Some areas may
struggle to reach these highs as the atmosphere becomes rain cooled
such as the higher elevations where highs are capped at the mid 70s.

Vaughn

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 250 PM EDT Tue Jun 20 2023

Model guidance remains consistent that the cutoff surface low over
the southeast will slowly drift N/NE through Thursday and Friday.
Widespread showers and thunderstorms will continue to hang around as
Gulf and Atlantic moisture is driven inland. This will be a moist
airmass, with PWATs above 1.5" for the entire state
. Flooding may become a hazard, particularly across North Georgia,
where a further 1-2" of rain may fall atop areas that may have
already received over 2" already.

On Saturday, evening PoP uncertainty increases. The cutoff low will
continue to drift northward and a digging shortwave trough will
begin to make its presence known across the central CONUS. In a
narrow band, between the wrap-around moisture of the cutoff low and
the incoming cold front associated with the incoming trough, dry air
will likely have the opportunity to entrain into central GA. Should
dry air make its way this far south, showers and thunderstorms would
become suppressed Saturday night into Sunday evening. A few
scattered shower or thunderstorm is not totally out of the question
Sunday afternoon alongside diurnal forcing, however no significant
rainfall accumulations are expected for this period.

Rounding out the longterm forecast, the incoming cold front will
mean a return to moist south and southwesterly flow late Sunday into
early Monday. Widespread showers and thunderstorms are likely ahead
of and along the frontal boundary. Timing of the frontal passage
will be important in determining the end of PoPs Monday and Tuesday,
however current model guidance shows the cold front moving through
Monday night into Tuesday morning. Northwest flow behind the front
may be indicative of drier times ahead, however being six days out
in an active period this is likely to change.

In summary, wet conditions will dominate the longterm outlook with a
brief reprieve possible Sunday and Monday morning. Flooding may
become a hazard, particularly across North and East GA as rainfall
rainfall totals of 2 to 4.5 inches are possible through Saturday and
further amounts possible Monday into Tuesday.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 742 PM EDT Tue Jun 20 2023

Messy conditions expected through TAF period as surface low
situates over the area. MVFR cigs expected by 03z tonight then
dropping to IFR cigs by 05-07z. Potential for patchy dense fog
and lowered MVFR visbys by 05-07z. MVFR cigs and showers expected
again tomorrow by 14-16z with PROB30 for afternoon TSRA.

//ATL Confidence...00Z Update...

Medium confidence on all elements

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  75  65  77 /  70  80  80  80
Atlanta         68  76  66  77 /  70  90  70  80
Blairsville     64  70  62  71 /  70  90  70  90
Cartersville    68  77  65  78 /  70  90  70  80
Columbus        70  81  69  82 /  80  90  70  80
Gainesville     66  72  63  75 /  80  90  80  80
Macon           68  81  68  81 /  80  90  80  90
Rome            68  78  65  80 /  70  90  70  80
Peachtree City  68  78  67  79 /  70  90  60  80
Vidalia         71  83  70  83 /  60  90  90  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Thursday evening for
GAZ014>016-022>025-027-034>037-047-049.

&&

SHORT TERM...Vaughn
LONG TERM....SM
AVIATION...Morgan
Hazardous weather outlook, Jun 20, 2:19 PM EDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
219 PM EDT Tue Jun 20 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
219 PM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Widespread showers thunderstorms are forecast today with heavy
rainfall leading to localized flooding being the primary hazard.
Storms that form today are not expected to become severe, but a
few could create strong winds gusts and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A cool and rainy pattern will set in this week with numerous
rounds of showers and thunderstorms expected through next
weekend. A flood watch is in effect from Wednesday morning through
Thursday Evening. Widespread rainfall totals of 2 to 4 inches are
forecast between today through Friday, with locally higher values
over 5 inches possible over previously saturated areas. The risk
for flooding on any given day remains Slight (level 2 of 4), but
will increase over time as rainfall totals accumulate and soils
become increasingly saturated, with the highest likelihood
occurring south of the Southern Appalachian Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 20, 7:27 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
727 PM EDT Tue Jun 20 2023

GAZ073-210000-
Baldwin GA-
727 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of Baldwin County
through 800 PM EDT...

At 727 PM EDT, a strong thunderstorm was over Allenwood, or near
Milledgeville, moving east at 15 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Midway-Hardwick, Meriwether, Underwood, Hardwick,
Browns Crossing, Allenwood, Pancras and Scottsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3297 8319 3298 8321 3297 8325 3302 8339
      3306 8340 3318 8335 3317 8333 3317 8332
      3318 8332 3319 8328 3318 8321 3315 8310
TIME...MOT...LOC 2327Z 288DEG 13KT 3310 8330

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 7:29 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
729 PM EDT Tue Jun 20 2023

GAZ071>073-082>084-210000-
Wilkinson GA-Monroe GA-Baldwin GA-Bibb GA-Jones GA-Twiggs GA-
729 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern
Baldwin, northwestern Wilkinson, northern Bibb, northwestern Twiggs,
southeastern Monroe and southern Jones Counties through 800 PM EDT...

At 728 PM EDT, a strong thunderstorm was over Griswoldville, or 7
miles northeast of Macon, moving east at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Gray, Gordon, Ivey, Payne, Payne City, Postell, James,
Mountain Springs, Griswoldville, Fitzpatrick, Greenberry Crossroads,
Clinton, Ripley, Cross Keys, Wesleyan, Dry Branch, Myricks Mill,
Arkwright and Franklinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3287 8383 3304 8368 3294 8318 3270 8340
TIME...MOT...LOC 2328Z 279DEG 29KT 3288 8353

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 20, 7:43 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
743 PM EDT Tue Jun 20 2023

GAZ053-210015-
Coweta GA-
743 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southeastern Coweta
County through 815 PM EDT...

At 743 PM EDT, a strong thunderstorm was near Turin, or 8 miles
southeast of Newnan, moving east at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Senoia, Sharpsburg and Turin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3334 8473 3333 8453 3332 8453 3322 8460
      3322 8465 3323 8465 3322 8469 3323 8470
      3323 8472 3324 8478
TIME...MOT...LOC 2343Z 279DEG 9KT 3328 8469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 20, 7:59 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Tue Jun 20 2023

GAZ061-073-074-082>084-210030-
Wilkinson GA-Washington GA-Hancock GA-Baldwin GA-Bibb GA-Twiggs GA-
759 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of eastern Baldwin,
Wilkinson, southeastern Bibb, Twiggs, south central Hancock and
western Washington Counties through 830 PM EDT...

At 758 PM EDT, a line of strong thunderstorms was along a line
extending from Beulah to McIntyre to near Huber, and moving southeast
at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Milledgeville, Sandersville, Jeffersonville, Irwinton, Gordon, Ivey,
McIntyre, Toomsboro, Oconee, Danville, Allentown, Deepstep,
Midway-Hardwick, Marion, Beulah, Nicklesville, District Path, Hebron,
Hardwick and Warthen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3269 8300 3251 8339 3262 8354 3266 8356
      3266 8360 3272 8368 3294 8333 3321 8311
      3310 8273
TIME...MOT...LOC 2358Z 305DEG 22KT 3313 8303 3285 8323 3269 8358

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 20, 8:31 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
831 PM EDT Tue Jun 20 2023

GAZ061-073>076-083>085-097-210100-
Wilkinson GA-Jefferson GA-Washington GA-Hancock GA-Baldwin GA-
Glascock GA-Johnson GA-Laurens GA-Twiggs GA-
831 PM EDT Tue Jun 20 2023

...Strong thunderstorms will impact portions of east central Baldwin,
north central Laurens, Wilkinson, east central Twiggs, south central
Hancock, south central Glascock, Washington, northwestern Johnson and
west central Jefferson Counties through 900 PM EDT...

At 830 PM EDT, a line of strong thunderstorms was along a line
extending from Warthen to Oconee to near Jeffersonville, and moving
east at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Jeffersonville, Irwinton, Davisboro, Tennille,
McIntyre, Harrison, Toomsboro, Oconee, Deepstep, Riddleville, Downs,
Warthen, Linton, Grange, Nicklesville, Hebron and Chappells Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3313 8250 3283 8265 3264 8303 3270 8339
      3301 8312 3317 8299
TIME...MOT...LOC 0030Z 275DEG 30KT 3311 8282 3286 8298 3272 8328

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 20, 9:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
900 PM EDT Tue Jun 20 2023

GAZ061-074-075-210130-
Washington GA-Hancock GA-Glascock GA-
900 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southeastern
Hancock, southwestern Glascock and central Washington Counties
through 930 PM EDT...

At 859 PM EDT, a strong thunderstorm was near Sandersville, moving
east at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Sandersville, Tennille, Harrison, Mitchell, Hamburg State Park,
Shoals, Agricola and Warthen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3279 8269 3279 8271 3278 8274 3279 8277
      3281 8280 3280 8284 3282 8295 3328 8292
      3328 8278 3326 8276 3326 8274 3328 8267
TIME...MOT...LOC 0059Z 277DEG 9KT 3304 8284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:31 PM EDTSpecial Weather StatementFFCWashington, Wilkinson29 min
Jun 20, 9:00 PM EDTSpecial Weather StatementFFCWashington30 min
Jun 20, 9:02 PM EDTSpecial Weather StatementFFCMarion28 min
Jun 20, 9:10 PM EDTSpecial Weather StatementFFCJohnson35 min
Jun 20, 9:16 PM EDTSpecial Weather StatementFFCGlascock, Jefferson29 min
Jun 20, 9:45 PM EDTSpecial Weather StatementFFCJohnson30 min
Jun 21, 12:34 AM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler26 min
Jun 21, 1:16 AM EDTSpecial Weather StatementFFCToombs44 min
Jun 21, 1:03 PM EDTSpecial Weather StatementFFCTelfair27 min
Jun 21, 1:30 PM EDTSpecial Weather StatementFFCDodge, Telfair, Wilcox45 min
Jun 21, 2:08 PM EDTSpecial Weather StatementFFCLaurens37 min
Jun 21, 2:21 PM EDTSpecial Weather StatementFFCLaurens24 min
Jun 21, 2:32 PM EDTFlash Flood WarningFFCCobb, DeKalb, Fulton, Gwinnett3 hr
Jun 21, 2:42 PM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen33 min
Jun 21, 2:57 PM EDTSpecial Weather StatementFFCBleckley33 min
Jun 21, 3:10 PM EDTSpecial Weather StatementFFCClarke, Oglethorpe65 min
Jun 21, 3:43 PM EDTSpecial Weather StatementFFCChattahoochee32 min
Jun 21, 4:13 PM EDTSpecial Weather StatementFFCChattahoochee47 min
Jun 21, 7:50 PM EDTSpecial Weather StatementFFCMeriwether, Troup55 min

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.